My journey with ADHD medication and approaching exams
My journey with ADHD stimulant medication began as soon as I was diagnosed, at the start of my final year of university. While at the beginning medication seemed a reliable option to maximise my productivity, as exam season approached, it soon became the scariest. Let me explain why.
I have always been hardworking, determined, and motivated academically. During my GCSEs and A-levels, prioritising studying over fun activities was never a challenge. In other words, when it was time to settle down academically, that became my priority. Although I would not call myself gifted in academia, I knew with hard work I could achieve.
So you might be wondering why I decided to take medication since my motivation was already strong.
Well, as the number of responsibilities increased, and I received my ADHD diagnosis, I began to wonder if my hard work would have suffered. I didn’t want to risk this happening during the most critical academic year of my life. Consequently, medication was the easy option to make sure I could maintain a busy lifestyle and maximise my academic productivity. I underestimated the complexity of the process and made myself emotionally vulnerable.
Yes, medication maximised my study hours and energy to sustain multiple jobs, and maintain a physically active lifestyle. However, as time went on and exams approached, I had to increase the dosage to sustain the effects. This meant that my sleep quality decreased, increasing my stress levels and brain fog. This was worrying, as although my work throughout the semester was consistent, a lack of sleep, stress, and brain fog, negatively affected my overall performance. I felt like all the work I had done was at the tip of my tongue but unreachable. I was also unable to think creatively, as medication narrowed my focus, which I found unhelpful for some of my exams that required thinking outside of the box.
It took me a while to realise this, but talking to my therapist, it all started to make sense. One of the side effects of ADHD stimulant medication, especially when taken later in the day, is that it can make you feel more awake and make sleeping harder. This, in consequence, reduced my REM sleep and ability to regulate emotions, overall increasing my levels of anxiety and decreasing my academic performance and confidence. Therefore, as exams approached, I found myself in a vulnerable state, which I had never experienced before and worked so hard to avoid. I did not feel prepared. Feeling so disconnected and vulnerable to anxiety was a feeling that could have easily sabotaged my academic performance, and it was scary.
However, because I had given myself enough time to do all my exam preparation, I had the time to allow myself a couple of days of medication before the due date to lower my levels of anxiety and find myself. This is what saved me.
Although this was all new to me, if I could go back, I would have still chosen medication, as my third-year goals would have been unreachable without it. However, if I was not in touch with my emotions or had limited self-awareness, I am sure I would have regretted going down this path. I could have easily followed my prescription for a consistent daily dosage of medication and left my stress levels to steadily increase. This for sure would have affected my grades and caused a dip in my academic performance.
My warning signs to take a break from medication
- Irritability: When I find myself becoming easily agitated or irritable, it signals that my body and mind may be overwhelmed by the effects of the medication. I need to address this warning sign promptly and take a break to restore emotional balance.
- Brain fog: Experiencing a clouded mind, difficulty concentrating, or mental haziness suggests medication may impact cognitive abilities; it’s important to step back and regain clarity.
- Racing and uncontrollable thoughts at night: Experiencing racing thoughts during night-time suggests medication interference with sleep patterns; prioritize rest and adjust medication routine for better sleep.
- Inability to think outside of the box: When the medication begins to limit my ability to think creatively or outside of conventional boundaries, it hampers my problem-solving skills and innovation. Recognizing this warning sign prompts me to take a break and allow my mind to explore alternative perspectives and approaches.
My tips for a successful academic year on stimulant medication
- Regular physical activity
- Regular meditation to keep in touch with one’s emotions and develop self-awareness
- Work on your motivation to achieve academically and to maintain a work ethic on days off medication
- Plan days when you are going to or are not going to take medication
Ultimately, my journey with ADHD stimulant medication highlighted the significance of self-awareness, responsible medication use, and the importance of addressing one’s emotional well-being. It taught me to listen to my body, prioritize rest, and find a balance between managing ADHD symptoms and maintaining overall mental and academic well-being. This approach to managing ADHD symptoms is complex and time is required to identify the optimum medication and routine for the individual, so be patient and pick a time that is right for you.